See what questions
a doctor would ask.
A study published in the journal, Clinical Gastroenterology and Hepatology, reports that consumers of non-steroidal anti-inflammatory drugs (NSAID's) face an increased risk of bleeding and damage to their small intestine. The study showed that 71% of subjects who used NSAID's for more than 90 days had visible injuries to their small intestine ranging from small erosions to severe ulcers. Dyspepsia or indigestion is also a common side effect of long term NSAID use. Previous studies have already linked NSAID use to potentially fatal stomach complications. About 20 NSAID's are available by prescription only but there are many also available over the counter eg ibuprofen, naproxen, aspirin and ketoprofen. NSAID's are considered beneficial when used in the short term but long term use can lead to stomach ulcers and other conditions. Side effects from NSAID's cause 103,000 hospitalizations and 16,500 deaths each year in the US. It causes more deaths in the US than AIDS or cervical cancer. Small intestine problems can be easily undiagnosed or misdiagnosed thus it is important to be aware of the risks associated with long term NSAID use.
Source: summary of medical news story as reported by Eurekalert
About: Long term NSAID use linked to serious gastrointestinal problems
Date: 3 January 2005
http:/ This summary article refers to the following medical categories:
Related Medical Topics
More News Topics
This summary article refers to the following medical categories:
Search Specialists by State and City